Missouri, 2012

Drought in Missouri, May 24 to 31, 2012

May 24 to 31, 2012 · NWS MEG · 2 events in 2 counties and zones

Below normal rainfall through the spring brought on severe (D2) drought conditions across the Missouri Bootheel by the end of May. Many crops that were planted during the spring struggled to grow due to lack of water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall through the spring brought on severe (D2) drought conditions across the Missouri Bootheel by the end of May. Many crops that were planted during the spring struggled to grow due to lack of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 5:08 AM CST, 52 minutes earlier.

Area forecast discussion, May 24, 5:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
608 AM CDT THU MAY 24 2012

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 316 AM CDT THU MAY 24 2012/

TRANQUIL CONDITIONS ACROSS THE MIDSOUTH THIS MORNING WITH A FEW
PASSING CLOUDS...SOUTHEAST WINDS AND TEMPERATURES IN THE 50S/60S.

FOR TODAY...SOUTHERLY WINDS WILL INCREASE THIS MORNING AS SURFACE
LOW PRESSURE SLOWLY DEEPENS ON ITS JOURNEY FROM THE CENTRAL PLAINS
TO THE WESTERN GREAT LAKES. HAVE ISSUED A WIND ADVISORY FOR POINTS
WEST OF THE MS RIVER...TO INCLUDE TUNICA AND COAHOMA COUNTIES IN
NORTHWEST MISSISSIPPI...STARTING LATE THIS MORNING AND THROUGH THE
AFTERNOON HOURS. MODELS HINT AT A WEAK BOUNDARY/WARM FRONT PULLING
NORTHEAST THROUGH THE AREA THIS MORNING...THIS SHOULD BE THE
LEADING EDGE OF THE 60 DEGREE DEWPOINTS. HOWEVER...WITH THE
ANTICIPATED STRONGER MIXING THIS AFTERNOON...DEWPOINTS WILL
LIKELY DRY OUT SOME YIELDING AFTERNOON RH'S IN THE 30 TO 35 PERCENT
RANGE. THIS COMBINED WITH LOW FUEL MOISTURES AND THE STRONG WINDS...AN
ELEVATED FIRE DANGER CAN BE EXPECTED OVER THE ENTIRE MIDSOUTH.
HIGHS SHOULD TOP OUT IN THE LOW 90S FOR MANY LOCATIONS.

FRIDAY THROUGH MONDAY...NEARLY NO CHANGE DURING THIS PERIOD FROM
THE PREVIOUS FORECAST. BUILDING UPPER LEVEL HEIGHTS WILL TOP OFF
NEAR 592DM AT 500MB WITH CONTINUED DRY WEATHER. NEAR RECORD WARMTH
WILL BE FELT EACH DAY. THE ONLY MINOR CHANGE INVOLVED LOWERING THE
DEWPOINTS A COUPLE DEGREES...DUE TO THE LOWER SOIL MOISTURES WE
CONTINUE TO HAVE IN THE AREA. AFTERNOON HEAT INDICES WILL BE VERY
NEAR THE AMBIENT TEMPERATURE.

MODELS STILL SUGGEST THE RIDGE WILL BREAK DOWN NEXT
WEEK...STARTING ON MONDAY...AS BOTH A LOW CENTER DEVELOPS OFF THE
COAST OF FLORIDA...POSSIBLY TROPICAL...AND A SHORTWAVE IN THE MAIN
JET FLOW TRACKS ACROSS THE UPPER MIDWEST. HIGHS SHOULD REMAIN IN
THE LOW 90S WITH LIKELY DRY CONDITIONS.

TUESDAY AND WEDNESDAY...UPPER LEVEL HEIGHTS WILL LOWER FURTHER ALLOWING
STRONGER WESTERLIES TO DIP INTO THE REGION. THIS WILL ALLOW A
COLD FRONT TO PUSH SOUTH..INCREASING THE CHANCE FOR A BREAK IN
THE MIDSOUTH HEAT AND MUCH NEEDED RAIN.

JAB

&&

.AVIATION...

12Z TAF CYCLE (24/12Z-25/12Z)

VFR CONDITIONS WILL OCCUR THROUGH THE PERIOD. SOUTHERLY WINDS
INCREASING TODAY BECOMING STRONG AND GUSTY ESPECIALLY ALONG AND
WEST OF THE MS RIVER...THEN WINDS DIMINISHING AFTER SUNSET.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  93  71  96 /   0   0   0   0
MKL  67  92  66  95 /   0   0   0   0
JBR  70  92  69  95 /   0   0   0   0
TUP  67  93  68  96 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
     FOR COAHOMA-TUNICA.

TN...NONE.
&&
Hazardous weather outlook, May 24, 2:19 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT THU MAY 24 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 AM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR EASTERN ARKANSAS...THE
BOOTHEEL OF MISSOURI AND PORTIONS OF NORTHWEST MISSISSIPPI FROM
LATE THIS MORNING TO EARLY THIS EVENING. SUSTAINED SOUTHERLY WINDS
OF 25 MPH...WITH GUSTS TO 40 MPH ARE EXPECTED.

DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dunklin

When
May 24, 6:00 AM CST to May 31, 11:59 PM CST
Where
Dunklin forecast zone
Reported by
Other Federal Agency
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

Drought, Pemiscot

When
May 24, 6:00 AM CST to May 31, 11:59 PM CST
Where
Pemiscot forecast zone
Reported by
Other Federal Agency
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Severe (D2) drought conditions began across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381144, 381145.